Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Pueblo, CO

July 9, 2004Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 9, 2004, 6:52 PM MDT for Las Animas County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 6:52 PM MDT (00:52 UTC)
Expired
Jul 9, 2004, 7:45 PM MDT
In force
53 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 100052
SVRPUB
COC071-100145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF
  TOBE...AND WAS MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  9 MILES SOUTH OF VILLE GREEN BY 700 PM MDT
  KIM BY 745 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3752 10369 3706 10377 3704 10311 3752 10312

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:27 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:27 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT FRI JUL 9 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

WEATHER ISSUE IS HOW WIDESPREAD AND STRONG WILL THE NEXT FEW ROUNDS
OF THUNDERSTORMS BE?  CURRENTLY...CWFA NOTING MOSTLY CLEAR TO
PARTLY CLOUDY SKIES ALONG WITH A FEW CELLS BEGINNING TO DEVELOP OVER
WESTERN LAS ANIMAS AND WESTERN EL PASO COUNTIES.

LATEST GOES SOUNDED CAPES RANGE FROM NEAR 0 J/KG PORTIONS OF THE
WESTERN CWFA TO AROUND 5000 J/KG FAR EASTERN SECTIONS...WHILE LIS
VARY FROM AROUND 0C WESTERN SECTIONS TO -8C EASTERN SECTIONS.
CONVECTIVE INHIBITION STILL HOLDING MAJORITY OF CONVECTION AT BAY
WITH VALUES OF 85 TO 180 STILL NOTED EASTERN SECTIONS EARLY THIS
AFTERNOON.

A BROAD AREA OF UPPER LEVEL HIGH PRESSURE IS PROJECTED TO CONTINUE
FROM NORTHERN OLD MEXICO INTO EASTERN COLORADO WITH ENOUGH
ATMOSPHERIC MOISTURE AS WELL AS DAILY HEATING IN THE AREA TO PRODUCE
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORM DURING THE SHORT TERM.

AT THE SURFACE...A MOIST UPSLOPE FLOW REMAINS IN PLACE INTO THE EARLY
EVENING HOURS OVER THE EASTERN PLAINS WITH RELATIVELY WEAK LEE-SIDE
TROUGH SETTING UP JUST EAST OF THE I-25 CORRIDOR LATER IN THE
EVENING. WILL INCREASE POPS PORTIONS OF THE EASTERN PLAINS TONIGHT
AND WOULD NOT BE TOO SURPRISED TO SEE A FEW OF THESE STORMS ENTER THE
SEVERE CATEGORY AS CURRENTLY MENTIONED IN THE HWO PRODUCT.
MAXIMUM AND MINIMUM TEMPERATURES SHOULD BE SIMILAR OVER MAJORITY OF
CWFA TO VALUES NOTED DURING THE PREVIOUS 24 HOURS.

THANKS SURROUNDING OFFICES FOR COORDINATION.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...RELATIVELY HOT WEATHER STILL IN THE OFFING FOR NEXT WEEK...
...LITTLE CHANCE FOR WIDESPREAD WETTING RAINFALL NEXT WEEK...

SAT NGT AND SUN...ELONGATED UPPER LEVEL HIGH PRESSURE AREA WILL
EXTEND FROM THE CNTRL PLAINS INTO PARTS OF THE DESERT SW WITH SW-
WLY FLOW PROJECTED FOR THE CNTRL ROCKIES.  WK TROPICAL-ORIGIN MID
LEVEL SHORTWAVE TROUGHS (AND SOME MOISTURE) CONTINUE TO BE PROGGED
TO MOVE ACROSS THE CNTRL ROCKIES SAT NGT AND THEN INTO THE CNTRL
PLAINS FOR SUN.  GIVEN THE DAYTIME HEATING AND DESTABILIZING
ATMOSPHERE ALONG WITH SOME SYNOPTIC SUPPORT...THERE SHOULD BE ISOLD-
SCT HIGH BASED SHRA/TSRA POTENTIAL ACROSS THE CWA SAT EVE.  MOST
OF THE ACTIVITY DISSIPATE SHORTLY 10PM OR 12AM...AS THE CONVECTIVE
PRECIPITATION EVOLVES INTO A NOCTURNAL MCS ACROSS THE CNTRL PLAINS.
LOOKS LIKE A REPEAT PERFORMANCE ON SUN...HOWEVER...A SLIGHT DRIER
AIR MASS ALOFT MOVES INTO THE CNTRL ROCKIES FROM THE W-NW...WHICH
COULD CUT DOWN ON THE COVERAGE SUN AFTN/EVE.  AT OR ABOVE AVE JUL
TEMPS SHOULD BE IN THE OFFING WITH 90S BELOW 6K FT MSL AND
50S/60S/70S/80S IN THE MTS AND HIGH VALLEYS ON SUN.

MON THROUGH FRI...PROJECTION OF A LARGE UPPER LEVEL HIGH PRESSURE
SYSTEM OVER THE 4 CORNERS REGIONS STILL APPEARS TO BE ON TRACK WITH
SOME SUBTLE DIFFERENCES OF THE RIDGE AXIS LOCATION.  FOR MON-THU...IT
APPEARS THIS BROAD AREA OF HIGH PRESSURE WILL BE DIRECTLY OVER CO.
GFS LOOKS TO BE SUFFERING FROM ITS CONVECTIVE PRECIPITATION
BOMBS...WHICH ULTIMATELY AFFECTS THE SUB-SCALE/SFC LEVELS. WILL
CONTINUE TO FORECAST TEMPS IN THE 90S BELOW 6K FT MSL...WHICH ISNT
TOO FAR AWAY FROM THE MEX GUIDANCE.  PLACEMENT OF THE MID/UPPER LEVEL
RIDGE AXIS WILL BE IMPORTANT IN TERMS OF THE AVAILABLE MOISTURE TO
GENERATE CONVECTIVE PRECIPITATION.  GFS NOW SHOWING SIGNS OF
MONSOONAL MOISTURE(LOW/MID LEVEL) OLD MEXICO MOISTURE CONTINUING TO
MIGRATE OUT OF OLD MEXICO AND INTO AZ WITH A DEEP S-SWLY FLOW ON
THE W SIDE OF THE MID/UPPER HIGH PRESSURE AREA.  ALSO...THERE ARE
HINTS OF TROPICAL MID LEVEL SHORTWAVE TROUGHS(ELY WAVES) ROTATING
AROUND THE LARGE HIGH WITH THE GFS TRYING TO MOVE SOME OF THEM
DIRECTLY THROUGH THE UPPER HIGH.  ANOTHER ISSUE TO KEEP IN MIND IS IF
THE UPPER LEVEL RIDGE AXIS IS A LITTLE FURTHER W(MUCH LIKE THE ECMWF
SUPPORTS FOR FRI(DAY 7))...THEN ERN CO WILL BE UNDER THE POTENTIAL
FOR SHALLOW COLD FRONT/MCS OUTFLOW BOUNDARIES INTRUSIONS EACH DAY...
WHICH COULD MOISTEN UP THE LOW LEVELS AND INCREASE INSTABILITY
RESULTING IN MORE THUNDERSTORM POTENTIAL.  OR...THE UPPER HIGH COULD
BE DIRECTLY OVERHEAD AND ITS JUST HOT WITH MAINLY ISOLD AFTN/EVE
SHRA/TSRA ACROSS THE HIGH COUNTRY AND DRIFTING IN ANY DIRECTION. ONLY
MADE A FEW MODIFICATIONS TO MON THROUGH FRI...SO RELATIVELY HOT AND
LOW POP/WX CHANCES WILL BE THE RULE. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 7:00 AM MDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUL 9 2004

COZ058>089-093>099-101300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST COLORADO PLAINS. THE PRIMARY THREAT FROM
THESE STORMS WILL BE WIND GUSTS TO 65 MPH AND HAIL UP TO THE SIZE
OF QUARTERS. THE GREATEST CHANCE FOR SEVERE THUNDERSTORM ACTIVITY
WILL GENERALLY BE NORTH AND EAST OF A LINE FROM PIKES PEAK...TO
PUEBLO...TO KIM.

MOIST UPSLOPE FLOW ASSOCIATED WITH A LARGE AREA OF THUNDERSTORMS OVER
KANSAS LAST NIGHT HAS DEVELOPED OVER THE REGION. THE COMBINATION OF
THE INSTABILITY AND UPSLOPE FLOW WILL ALLOW ONE OR TWO SEVERE STORMS
TO DEVELOP OVER THE PLAINS THIS AFTERNOON AND EARLY EVENING. IN
ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE OVER THE PLAINS.

OVER THE MOUNTAINS...MOISTURE FROM MEXICO WAS MOVING NORTHEAST THIS
MORNING. THIS WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP
OVER THE INTERIOR COLORADO MOUNTAINS THIS AFTERNOON AND EARLY
EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS PORTIONS OF SOUTHEAST AND SOUTH CENTRAL COLORADO.
THESE THUNDERSTORMS ARE EXPECTED TO BE PRIMARILY DRY...SO THE MAIN
THREAT WILL BE CLOUD TO GROUND LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS
WILL BE POSSIBLE ACROSS THE PIKES PEAK REGION AND ALONG THE I-25
CORRIDOR THIS AFTERNOON AND THIS EVENING.

HODANISH/MOORE

In the hours before

Local storm report, Jul 9, 5:52 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
552 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             1 N WOODLAND PARK       39.01N 105.05W
07/09/2004  1.25 INCH        TELLER             CO   AMATEUR RADIO

0535 PM     HAIL             WOODLAND PARK           38.99N 105.05W
07/09/2004  1.00 INCH        TELLER             CO   TRAINED SPOTTER

0543 PM     HAIL             3 N WOODLAND PARK       39.04N 105.05W
07/09/2004  1.25 INCH        TELLER             CO   AMATEUR RADIO

&&

RSG
Local storm report, Jul 9, 6:24 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
624 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             CRYSTOLA                38.95N 105.02W
07/09/2004  1.25 INCH        EL PASO            CO   AMATEUR RADIO

0605 PM     HAIL             CRYSTOLA                38.95N 105.02W
07/09/2004  1.50 INCH        EL PASO            CO   AMATEUR RADIO

&&

RSG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:50 PM MDTSevere Thunderstorm WarningPUBBent, Otero55 min
Jul 9, 7:02 PM MDTSevere Thunderstorm WarningPUBEl Paso88 min
Jul 9, 7:22 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 9, 8:46 PM MDTSevere Thunderstorm WarningPUBEl Paso89 min
Jul 9, 9:31 PM MDTSevere Thunderstorm WarningPUBEl Paso59 min
Jul 9, 11:33 PM MDTSevere Thunderstorm WarningPUBEl Paso57 min
Jul 10, 12:16 AM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 10, 1:05 PM MDTSevere Thunderstorm WarningPUBLas Animas115 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.